Upper Gastrointestinal (GI) Bleeding, Stable

Your upper gastrointestinal (GI) tract includes your esophagus, stomach, and upper small intestine. You have signs of bleeding from your upper GI tract. You may have vomited or coughed up blood or coffee-ground like material. Or you may have black or tarry stools. Very small amounts of GI bleeding may not be visible and can only be found by a test of the stool.

Causes of upper GI bleeding can include:

  • Tear in the lining of the esophagus

  • Enlarged veins in the esophagus or stomach, especially in someone with cirrhosis

  • An ulcer in the stomach or top of the small intestine

  • Severe irritation of the stomach

  • Inflammation of the digestive tract

  • Abnormal growth (tumor) of the upper digestive tract

A bloody nose or mouth or dental problems may cause you to swallow blood. You may vomit this blood up. This is not true GI bleeding. Iron supplements and medicines for diarrhea and upset stomach can cause black stools. This is not GI bleeding and is not a cause for concern.

Home care

You've had an assessment for your bleeding. You will need to continue your care at home. Depending on the cause of your bleeding, care may include:

  • You may be given medicines to help protect your GI tract, treat your problem, and help with healing. Take these as directed. Call your provider if you have questions about your medicines or side effects that concern you.

  • Sometimes tests such as endoscopy may also be used to stop bleeding. An endoscope is a thin flexible tube with a light and a camera on the tip that is put into your stomach through your throat (esophagus).

  • Don't take NSAIDs, such as aspirin, ibuprofen, or naproxen. They can irritate the stomach and cause more bleeding. If you are taking these medicines for other reasons, talk with your provider before you stop them. 

  • If you are on blood thinners, discuss the treatment plan with your provider.

  • Don't use alcohol, caffeine, or tobacco. These can delay healing and make your problem worse. If you have trouble stopping any of these things, ask your provider for treatment resources.

Follow-up care

Follow up with your healthcare provider as advised. You may need more tests to find the cause of your bleeding.

When to seek medical advice

Call your healthcare provider right away for any of the following:

  • Stomach pain starts or gets worse

  • Pain spreads to the neck, back, shoulder, or arm

  • Weakness or dizziness

  • Swelling of your belly

  • Red blood in your stool

  • Fever of 100.4°F (38°C) or higher, or as directed by your healthcare provider

  • New symptoms

Call 911

Call 911 if any of these occur:

  • Trouble breathing or swallowing

  • Severe dizziness

  • Loss of consciousness

  • Vomiting blood that is not related to a bloody nose or a dental procedure

  • Large amounts of blood in the stool

  • Black, tarry stool

  • Chest pain or lightheadedness

© 2000-2022 The StayWell Company, LLC. All rights reserved. This information is not intended as a substitute for professional medical care. Always follow your healthcare professional's instructions.
Powered by Krames Patient Education - A Product of StayWell